Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 396, NWS Dodge City, KS

September 3, 2018Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 3, 2018, 4:03 PM MDT for Hamilton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 4:03 PM MDT (22:03 UTC)
Expired
Sep 3, 2018, 4:49 PM MDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:15 PM MDTHAIL 12 Ese Coolidge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS53 KDDC 032203
SVRDDC
KSC075-032300-
/O.NEW.KDDC.SV.W.0396.180903T2203Z-180903T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
403 PM MDT MON SEP 3 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in southwestern Kansas...

* Until 500 PM MDT.

* At 403 PM MDT, a severe thunderstorm was located 4 miles southwest
  of Coolidge, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3815 10204 3826 10195 3826 10173 3825 10166
      3808 10155 3787 10203 3788 10204
TIME...MOT...LOC 2203Z 222DEG 16KT 3799 10205 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
260 
WWUS53 KDDC 032225
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
425 PM MDT MON SEP 3 2018

KSC075-032300-
/O.CON.KDDC.SV.W.0396.000000T0000Z-180903T2300Z/
Hamilton KS-
425 PM MDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHERN HAMILTON COUNTY...

At 425 PM MDT, a severe thunderstorm was located 7 miles northeast of
Coolidge, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3815 10204 3826 10195 3826 10173 3825 10166
      3808 10155 3792 10193
TIME...MOT...LOC 2225Z 225DEG 26KT 3810 10190 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
354 
WWUS53 KDDC 032249
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
449 PM MDT MON SEP 3 2018

KSC075-032259-
/O.CAN.KDDC.SV.W.0396.000000T0000Z-180903T2300Z/
Hamilton KS-
449 PM MDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3815 10204 3826 10195 3826 10173 3825 10166
      3808 10155 3792 10193
TIME...MOT...LOC 2247Z 222DEG 16KT 3818 10181 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:10 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 3, 1:10 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
210 PM CDT Mon Sep 3 2018

...Updated Long Term...

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1150 AM CDT Mon Sep 3 2018

A very moist S/SW flow continues over SW KS as of midday, with
stratus ceilings gradually lifting. Sporadic light rain showers
continue to roam around, but heavy rain has ended temporarily.
Significant flooding continues to be reported across mainly Kiowa
and Pratt counties, with emergency managers and social media
indicating significant flooding damage has occurred from roughly
Greensburg to Haviland to the Pratt vicinity. Observed rainfall
totals from this area overnight are as high as 8 inches.

Scattered thunderstorms will redevelop just about anywhere with
peak heating this afternoon and evening. 12z NAM/HRRR shows
scattered convection starting around 3 pm and continuing into the
evening. Initiation will likely be tied to any areas that can
receive insolation first. Severe wind/hail is not expected from
this activity given marginal CAPE/instability.  However, flooding
is a serious threat through tonight. Meridional flow will lead to
training echoes in an exceptionally moist environment, with NAM
progging precipitable water in excess of 2 inches across SE zones.
The inherited flash flood watch continues to look appropriate for
the eastern zones and will be maintained through 7 am Tuesday.
Additional counties may need to be added pending convective
evolution. Likely/definite category pops favor the eastern zones
through tonight, unfortunately including some of the areas
suffering from significant flooding currently. Stratus and areas
of fog will reestablish tonight in a continued moist SEly flow.

Not much changes Tuesday, with a continue mostly cloudy sky,
temperatures below normal, and more scattered rain/storms. Kept
pop grids in the chance/scattered category, as many areas will be
dry for most of the day. A moist S/SE breeze will continue, ahead
of an approaching cold front entering NW Kansas around 7 pm.
Shortwave trough over western Nebraska Tuesday evening will drive
the associated cold front into SW KS late Tuesday, with pop grids
again returning to the likely category (particularly NW zones)
Tuesday evening/night.

.LONG TERM...(Tuesday night through Monday)
Issued at 210 PM CDT Mon Sep 3 2018

Wednesday through Friday...At least scattered showers and
thunderstorms will continue, as a very moist atmosphere remains
anchored over SW KS. It will not rain continuously, but certainly
the chance/scattered coverage offered by the forecast blend is
warranted through the rest of the week, and have noticed the
12z MEX guidance has pops in the 60-80% range during this time.
While mesoscale details will dictate rainfall coverage from day to
day, indeed hour to hour, locally heavy rainfall will certainly
continue along with a flooding threat. Models remain consistent
with a cold front sliding through SW KS during the Wednesday time
frame, which will only add another boundary to focus shower and
thunderstorm development. Afternoon temperatures will remain well
below early September normals (and confined to the mid to upper
70s at many locales) Wednesday through Friday, as an impressive
1032 mb Canadian surface high pressure ridge encompasses the
plains.

Eventually, more typical late summer weather will return this
weekend. Persistent trough axis to our west, keeping the moist
flow over us through Friday, will finally make eastward progress,
east of SW KS, by late Saturday. 12z ECMWF forecasts the remnants
of tropical cyclone Gordon to be producing heavy rain in SE Kansas
around early Saturday. Ironically, rainfall will be ending across
SW KS around this time, as subsidence on the back side of Gordon's
remnants helps to clear out SW KS. As such, warmer afternoon
temperatures in the 80s, and dry weather, is forecast next Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1100 AM CDT Mon Sep 3 2018

Low stratus cigs and convective potential will continue for the
balance of this TAF cycle, in a very moist atmosphere. As of
midday, IFR stratus prevailed at GCK/DDC/HYS, with scattered light
rain showers. Stronger showers were approaching LBL from the
south. Cigs will improve this afternoon, followed by scattered
thunderstorm redevelopment. Convection may develop anywhere, and
broadbrushed VCTS/CB in all TAFs. Modestly gusty SE winds will
prevail outside of convection. Locally heavy rainfall is likely.
Showers and at least isolated thunder will continue overnight,
with stratus cigs again lowering at all airports. With light SEly
upslope, reduced vis in BR is likely through 12z Tue at DDC/GCK
and HYS. Highest confidence of IFR stratus cigs is at DDC/HYS
through 12z Tue, with the least flight restrictions expected at
LBL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  66  82  65 /  50  60  40  50
GCK  83  64  84  63 /  50  40  30  50
EHA  82  62  85  61 /  40  40  30  40
LBL  83  65  86  63 /  50  60  30  50
HYS  80  67  80  65 /  50  80  50  70
P28  82  70  81  68 /  60  70  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for KSZ031-046-065-066-
079>081.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Sep 3, 3:11 AM MDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CDT Mon Sep 3 2018

KSZ030-031-043>046-061>066-074>081-084>090-040915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CDT Mon Sep 3 2018 /311 AM MDT Mon Sep 3 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to redevelop by mid-day or early
afternoon and persist into tonight. The main concern with these
storms is heavy rains and localized flooding.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms with locally heavy rains are possible again Tuesday
afternoon into early Wednesday along with locally heavy rain.
Showers and a thunderstorm or two are expected to linger into
early Friday but the heaviest rain is expected to be over by
Wednesday afternoon.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Significant risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However,
storm spotters are encouraged to report any flooding over
roadways.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 3, 11:40 AM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1240 PM CDT MON SEP 3 2018

KSZ086-087-031830-
Seward KS-Meade KS-
1240 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND SOUTHWESTERN
MEADE COUNTIES UNTIL 130 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Hayne, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.
Torrential rainfall is occurring with this storm.
Localized flooding is possible.

Locations impacted include...
Kismet, Meade State Park, Hayne and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3732 10084 3728 10035 3700 10051 3700 10082
TIME...MOT...LOC 1740Z 192DEG 16KT 3707 10069

TURNER
Special weather statement, Sep 3, 12:21 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT MON SEP 3 2018

KSZ076-086-087-031900-
Seward KS-Meade KS-Haskell KS-
121 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 200 PM
CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Plains, or 7 miles northeast of Kismet, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.
Localized flooding is possible.

Locations impacted include...
Kismet, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 10048 3720 10070 3745 10088 3746 10026
TIME...MOT...LOC 1820Z 180DEG 20KT 3728 10059

SUGDEN
Special weather statement, Sep 3, 1:52 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
252 PM CDT MON SEP 3 2018

KSZ077-078-087-032045-
Gray KS-Meade KS-Ford KS-
252 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...MEADE AND
SOUTHEASTERN GRAY COUNTIES UNTIL 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Meade State Park, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Meade, Montezuma, Fowler, Ensign, Meade State Park, The Haggard Elev
and Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3776 10043 3772 10009 3700 10016 3700 10053
TIME...MOT...LOC 1952Z 188DEG 36KT 3716 10037

TATRO
Local storm report, Sep 3, 3:37 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HEAVY RAIN       9 SE MEADE              37.18N 100.23W
09/03/2018  M2.19 INCH       MEADE              KS   MESONET

            MESONET STATION E2734, 9 SE MEADE.

&&

GT
Local storm report, Sep 3, 3:38 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       7 NNE FORGAN            37.01N 100.49W
09/03/2018  M1.63 INCH       MEADE              KS   MESONET

            MESONET STATION FRGO2, 7 NNE FORGAN.

&&

GT
Special weather statement, Sep 3, 3:56 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
356 PM MDT MON SEP 3 2018

KSZ061-032245-
Hamilton KS-
356 PM MDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 445 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Coolidge, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10204 3826 10156 3778 10204
TIME...MOT...LOC 2156Z 225DEG 26KT 3799 10206

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:19 PM MDTSpecial Weather StatementDDCRush56 min
Sep 2, 6:43 PM MDTSevere Thunderstorm WarningDDCEllis, Trego62 min
Sep 2, 10:13 PM MDTAreal Flood WarningDDCPratt, Stafford12 hr
Sep 3, 12:23 AM MDTFlash Flood WarningDDCKiowa4 hr
Sep 3, 2:50 AM MDTAreal Flood WarningDDCKiowa9 hr
Sep 3, 3:57 AM MDTAreal Flood WarningDDCBarber, Kiowa, Pratt, Stafford9 hr
Sep 3, 7:35 AM MDTRiver Flood WarningDDCBarber23 hr
Sep 3, 11:30 AM MDTAreal Flood AdvisoryDDCKiowa3 hr
Sep 3, 11:40 AM MDTSpecial Weather StatementDDCMeade50 min
Sep 3, 12:18 PM MDTAreal Flood AdvisoryDDCMeade, Seward3 hr
Sep 3, 12:21 PM MDTSpecial Weather StatementDDCMeade39 min
Sep 3, 12:30 PM MDTAreal Flood WarningDDCBarber, Kiowa, Pratt, Stafford3 hr
Sep 3, 1:52 PM MDTSpecial Weather StatementDDCMeade53 min
Sep 3, 3:17 PM MDTAreal Flood AdvisoryDDCEllis4 hr
Sep 3, 3:30 PM MDTAreal Flood WarningDDCBarber, Kiowa, Pratt, Stafford21 hr
Sep 3, 3:56 PM MDTSpecial Weather StatementDDCHamilton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.